Immediate vesicular eruption caused by topical 23% lidocaine 7% tetracaine ointment in a patient scheduled for laser therapy: a new adverse drug reaction

    loading  Checking for direct PDF access through Ovid

Abstract

Topical anesthetic agents have increased in number, formulations, and applications because of their efficacy and generally mild side effect profile. To date, there have been no reports of immediate vesicular eruption as a result of topical application of lidocaine or tetracaine. Two cases and a brief review of the literature are presented. We report the cases of two patients who presented for ablative laser therapy. Immediately after application of 23% lidocaine and 7% tetracaine mixed in an ointment base, the patients developed a diffuse eruption of vesicles and bullae on a well-demarcated erythematous base. The patients' lesions resolved after <1 week with gentle skin care. One patient developed macules of postinflammatory hyperpigmentation which faded over 2 months. One patient chose to cancel his laser therapy because of concerns over reproducing this adverse reaction, while the second will proceed using a different topical anesthetic agent. While topical anesthetic agents should generally be considered safe, they are not without risks. These cases illustrate a previously unreported adverse event. Clinicians should be vigilant for this and other adverse drug reactions to commonly used topical anesthetics like lidocaine and tetracaine.

Related Topics

    loading  Loading Related Articles